CaltechAUTHORS
  A Caltech Library Service

General relativistic models of binary neutron stars in quasiequilibrium

Baumgarte, T. W. and Cook, G. B. and Scheel, M. A. and Shapiro, S. L. and Teukolsky, S. A. (1998) General relativistic models of binary neutron stars in quasiequilibrium. Physical Review D, 57 (12). pp. 7299-7311. ISSN 2470-0010. https://resolver.caltech.edu/CaltechAUTHORS:20180629-151330543

[img] PDF - Published Version
See Usage Policy.

271Kb
[img] PDF - Submitted Version
See Usage Policy.

311Kb

Use this Persistent URL to link to this item: https://resolver.caltech.edu/CaltechAUTHORS:20180629-151330543

Abstract

We perform fully relativistic calculations of binary neutron stars in corotating, circular orbit. While Newtonian gravity allows for a strict equilibrium, a relativistic binary system emits gravitational radiation, causing the system to lose energy and slowly spiral inwards. However, since inspiral occurs on a time scale much longer than the orbital period, we can treat the binary to be in quasiequilibrium. In this approximation, we integrate a subset of the Einstein equations coupled to the relativistic equation of hydrostatic equilibrium to solve the initial value problem for binaries of arbitrary separation. We adopt a polytropic equation of state to determine the structure and maximum mass of neutron stars in close binaries for polytropic indices n = 1, 1.5 and 2. We construct sequences of constant rest-mass and locate turning points along energy equilibrium curves to identify the onset of orbital instability. In particular, we locate the innermost stable circular orbit and its angular velocity. We construct the first contact binary systems in full general relativity. These arise whenever the equation of state is sufficiently soft (n ≳ 1.5). A radial stability analysis reveals no tendency for neutron stars in close binaries to collapse to black holes prior to merger.


Item Type:Article
Related URLs:
URLURL TypeDescription
https://doi.org/10.1103/PhysRevD.57.7299DOIArticle
http://arxiv.org/abs/gr-qc/9709026arXivDiscussion Paper
ORCID:
AuthorORCID
Teukolsky, S. A.0000-0001-9765-4526
Additional Information:© 1998 American Physical Society. (Received 12 September 1997; published 8 May 1998) It is a pleasure to thank Manish Parashar for his help with the implementation of DAGH and Andrew Abrahams, James Lombardi and Fred Rasio for several helpful discussions. We would also like to thank Matthew Duez, Eric Engelhard and John Fregeau for helping with the visualization of our data and the production of Fig. 1. This work was supported by NSF Grant AST 96-18524 and NASA Grant NAG 5-3420 at Illinois, NSF Grant PHY 94-08378 at Cornell, and by the NSF Binary Black Hole Grand Challenge Grants Nos. NSF PHY 93-18152 and ASC 93-18152 (ARPA supplemented). Computations were performed at the Cornell Center for Theory and Simulation in Science and Engineering and the National Center for Supercomputing Applications, University of Illinois at Urbana-Champaign.
Funders:
Funding AgencyGrant Number
NSFAST 96-18524
NASANAG 5-3420
NSFPHY 94-08378
NSFPHY 93-18152
NSFASC 93-18152
Advanced Research Projects Agency (ARPA)UNSPECIFIED
Issue or Number:12
Classification Code:PACS number(s): 04.40.Dq, 04.20.Ex, 04.25.Dm, 97.60.Jd
Record Number:CaltechAUTHORS:20180629-151330543
Persistent URL:https://resolver.caltech.edu/CaltechAUTHORS:20180629-151330543
Usage Policy:No commercial reproduction, distribution, display or performance rights in this work are provided.
ID Code:87491
Collection:CaltechAUTHORS
Deposited By: George Porter
Deposited On:03 Jul 2018 16:34
Last Modified:22 Nov 2019 09:58

Repository Staff Only: item control page